U.S. doctors online nowAsk doctors free
Norfolk, VA
A 21-year-old female asked:

What to do to get your stomach acid back up from taking zantac (ranitidine) or prilosec??? help please, really don't want to catch an infection or bacteria germs

2 doctor answers5 doctors weighed in
Dr. Charles Cattano
Gastroenterology 41 years experience
Needless worry!: Unless you have a rare condition associated with achlorhydria, stopping your acid reducer medicine will result in a normalization of acid production relatively quickly (you may even have a temporary rebound effect). And, by the way, use of acid blockers heightens your risk of infection from only selected pathogens.
Created for people with ongoing healthcare needs but benefits everyone.
Dr. David Lipkin
Internal Medicine 54 years experience
No need to panic: Stomach acid suppressing medications may contribute to pneumonia and C.diff colitis in a VERY SMALL number of patients, and possibly more so in the elderly patient. As soon as you stop these medications your stomach acid will quickly rise. Don't stop your medication without consulting your physician. For excellent advice on GERD see>http://bit.ly/1KQEMhN go to Check List "Overcoming anxiety" (CBT)
Created for people with ongoing healthcare needs but benefits everyone.
Dr. Ed Friedlander
Pathology 46 years experience
This is very good advice. I am sorry that someone troubled you over this "pop" stuff about "good bacteria." Managing your health is about weighing risks and benefits.
Sep 8, 2015
Last updated Sep 8, 2015

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.